Alert archive / Michigan / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this red flag warning at Apr 30, 2018, 3:30 PM EDT for 17 counties in Michigan. It took effect at May 1, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 3:30 PM EDT (19:30 UTC)
- In effect from
- May 1, 2018, 12:00 PM EDT
- Expired
- May 1, 2018, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4262 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS83 KDTX 301930 RFWDTX URGENT - FIRE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 330 PM EDT Mon Apr 30 2018 ...High fire danger on Tuesday... MIZ047>049-053>055-060>063-068>070-075-076-082-083-011000- /O.NEW.KDTX.FW.W.0001.180501T1600Z-180502T0000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- 330 PM EDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT TUESDAY FOR ALL OF SOUTHEAST MICHIGAN... The National Weather Service in Detroit/Pontiac has issued a Red Flag Warning for all of southeast Michigan, which is in effect from noon to 8 PM EDT Tuesday. * Affected Area...Fire Weather Zones 047...048...049...053... 054...055...060...061...062...063...068...069...070...075... 076... 082 and 083. * Winds...Southwest 15 to 20 mph with gusts of 25 to 35 mph Tuesday afternoon. * Humidity...Around 25 percent Tuesday afternoon. * Temperatures...Rising into the upper 70s to lower 80s late Tuesday afternoon. * Impacts...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SF For more information from the National Weather Service visit... http://www.weather.gov/dtx/fire
2 follow-up statements
935 WWUS83 KDTX 010747 RFWDTX URGENT - FIRE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 347 AM EDT Tue May 1 2018 ...High Fire Danger Today... MIZ047>049-053>055-060>063-068>070-075-076-082-083-020000- /O.CON.KDTX.FW.W.0001.180501T1600Z-180502T0000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- 347 AM EDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR ALL OF SOUTHEAST MICHIGAN... * Affected Area...Fire Weather Zones 047...048...049...053... 054...055...060...061...062...063...068...069...070...075... 076... 082 and 083. * Winds...Southwest 15 to 20 mph with gusts of 25 to 35 mph this afternoon. * Humidity...Around 25 percent this afternoon. * Temperatures...Rising into the upper 70s to lower 80s late this afternoon. * Impacts...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ DRK For more information from the National Weather Service visit... http://www.weather.gov/dtx/fire
091 WWUS83 KDTX 011916 RFWDTX URGENT - FIRE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 316 PM EDT Tue May 1 2018 ...High Fire Danger Into Early Evening... MIZ047>049-053>055-060>063-068>070-075-076-082-083-020000- /O.CON.KDTX.FW.W.0001.000000T0000Z-180502T0000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- 316 PM EDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF SOUTHEAST MICHIGAN... * Affected Area...Fire Weather Zones 047...048...049...053... 054...055...060...061...062...063...068...069...070...075... 076... 082 and 083. * Winds...Southwest 15 to 20 mph with gusts of 25 to 35 mph. * Humidity...Around 25 percent. * Temperatures...In the low to mid 80s. * Impacts...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://www.weather.gov/dtx/fire
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this red flag warning went out at Apr 30, 3:28 PM EDT, 2 minutes earlier.
Area forecast discussion, Apr 30, 3:28 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
328 PM EDT Mon Apr 30 2018
.DISCUSSION...
Warm and breezy tomorrow.
Very dry airmass in place over southeast Michigan (surface dew pts
in the upper teens/20s this afternoon), as 12z DTX sounding
indicated a PW Value of 0.20 inches/37 percent of normal. Extreme
dry air was noted extending all the way south to the eastern Gulf
Coast States, as Nashville Tennessee checked in 0.13 inches/17
percent of normal, which appears to be a record low based on SPC
climatology page.
Strengthening southwest flow and upper level ridge becoming firmly
established over the Central Great Lakes tonight will usher in
warmer air and some higher moisture content, but the quality/depth
of the moisture is not great and is lagging. 850 MB temps progged at
13 C tomorrow should lead to highs aoa 80 degrees (for reference,
the record high for May 1st is 86 at all 3 climate sites), with
surface dew pts likely holding in the 40s (although around 50 is not
out of the question across Tri-Cities) with a very sharp northwest-
southeast 850 MB dew pt gradient developing over the State. Based
off local probabilistic guidance, the increased mixing depths should
support wind gusts in the 25 to 30 knot range in the afternoon,
highest across Tri-Cities region.
Moisture plume/850-700 MB Theta-E ridge folding over Tuesday Night
and tracking through southern Lower Michigan during Wednesday, with
PW Values above 1.25 inches. Showalter index solidly negative, with
MLcapes exceeding 500 J/KG Wednesday afternoon, but surface frontal
boundary looks to be well north of the CWA, and 700 MB temps are
fairly warm in the 5-7 C range south of I-69. Much better chance of
showers and thunderstorms Wednesday evening/night, as nocturnal low
level jet ramps up and surface boundary drops into southern Lower
Michigan. MUcapes still only look to be in the 500 J/KG to 1000 J/KG
on the top end, so probably just would be looking at small hail if
anything, along with the locally heavy rain. The increased low level
moisture and clouds on Wednesday may be just enough to keep maxes
under 80 degrees.
Active warm front will remain parked over the area through Thursday
leading to a prounced north-south temperature gradient over the
Lower Peninsula. Focus of forcing continues to be modeled across
central portions of the state as the next shortwave peels off the
evolving upper low out west. Modest instability of a few hundred
j/kg in the presence of a briefly enhanced momentum field will
support thunder, though severe potential appears quite limited given
the abundance of cloud debris likely present over SE Michigan on
Thurs. Parent wave ejects into the Great Lakes Thursday night into
early Friday, the attendant surface cyclone lifting toward the
straights. Another round of showers t-storms likely prior to cold
fropa midday Fri. Dry northwest flow fills in for the remainder of
the weekend with near normal temps.
&&
.MARINE...
The central Great Lakes are in between high pressure over the
southeast states and low pressure extending from central Canada into
the Plains states. This will produce light southwest wind increasing
to moderate during Tuesday. The southwest flow will carry warm air
over the much colder water and produce very high stability over Lake
Huron and adjoining Lower Michigan marine areas. The result is wind
gusts limited to around 20 knots and waves below 4 feet from outer
Saginaw Bay into central Lake Huron. The primary marine concern is
then increasingly active coverage of showers and thunderstorms from
Wednesday onward through Friday as a weak cold front moves slowly
through the region.
&&
.FIRE WEATHER...
A Red Flag Warning is in effect Tuesday for all of SE Michigan.
Critical fire weather conditions consisting of gusty southwest wind,
warm temperatures, and very low humidity are expected to develop by
afternoon and last through early evening. The warm and dry air along
with dry fuel, consisting mostly of dead grassy vegetation from last
year's growing season, presents the danger for fires to burn out of
control during Tuesday afternoon.
Southeast Michigan will be in between high pressure over the
southeast states and low pressure extending from central Canada into
the Plains states. This sets up warm and dry southwest flow gusting
around 30 mph into Lower Michigan that will lift high temperatures
into the lower 80s most locations coupled with minimum RH around 25
percent. Fire weather concerns will ease during the evening as the
wind diminishes and temperatures cool allowing RH to recover toward
higher values.
&&
.PREV DISCUSSION...
Issued at 1247 PM EDT Mon Apr 30 2018
AVIATION...
Dry southwest wind originating from high pressure over the southeast
states will help maintain VFR across SE Michigan tonight through
Tuesday. Clear sky today gives way to only patches of high clouds
tonight and conditions remain very dry below 10,000 ft. Light south
wind remains around 5 knots tonight which, along with the already
dry boundary layer, will prevent any fog development through sunrise
Tuesday.
DTW THRESHOLD PROBABILITIES...
* None.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from noon to 8 PM EDT Tuesday for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SF
MARINE.......BT
FIRE WX......BT
AVIATION.....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 30, 4:23 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 AM EDT Mon Apr 30 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 AM EDT Mon Apr 30 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Fire danger will be elevated today due to low humidity levels, gusty winds and warm temperatures. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Fire danger will again be elevated on Tuesday due to low humidity levels, gusty winds and warm temperatures. There is a chance for thunderstorms Wednesday through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 AM EDT Mon Apr 30 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Wednesday through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
Nearby
Red Flag Warnings in Michigan, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.